Mississippi, 2021

Tornadoes and Damaging Winds in Mississippi, October 27, 2021

October 27, 2021 · NWS LIX · 4 events in 2 counties and zones

A warm front lifted north across the local area during the morning hours. This brought in a surge of warm and moist air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$203,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A warm front lifted north across the local area during the morning hours. This brought in a surge of warm and moist air. At the same time, mid level temperatures were dropping. That combination dramatically increased instability across the region. A line of thunderstorms and discrete cells ahead of the cold front developed and produced a few tornadoes, flash flooding, and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Oct 27, 2:47 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Oct 27, 2:47 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
347 PM CDT Wed Oct 27 2021

.SHORT TERM...
The much anticipated cold front has pushed into our western zones,
and a good portion of our area ahead of this line has entered the
warm sector thanks to a northward surging warm front. A strong
tornado and damaging wind threat will exist for the remainder of
the afternoon into the evening hours as CAPE well over 2000 J/kg
and 0-3km SRH over 250 m2/s2 persists during this timeframe. The
threat area will shift east as the day comes to close with a
tornado watch out to 10 pm. The risk for severe weather will
quickly come to an end from west to east as the front pushes
through. Behind the front, there will some lingering showers but
that will end quickly as well. Winds will shift to the
west/northwest and will be gusty at times. 23

.LONG TERM...
Expect much cooler, drier air behind the front as surface high
pressure builds into the region by the end of the week. Our area
will remain under northwesterly flow aloft which will help
reenforce the cool conditions at the surface, especially for
Friday and Saturday night. The flow aloft becomes more zonal by
the end of the weekend, but our area will remain dry through the
end of the forecast period. 23

&&

.AVIATION...(18Z TAF Discussion)
MVFR ceilings are moving in or developing across all sites this
afternoon out ahead of the approaching cold front/squall line to
our west. Strong, gusty southeast winds will be experienced as the
warm front lifts northward and the pressure gradient tightens. Could
see some showers and isolated thunderstorms develop ahead of the
line and have this possibility included in the forecast.
Otherwise, expect the bulk of the action to be with the actual
front itself, along and just ahead of the line. TEMPO'd in some
IFR conditions and very strong winds with the stronger
thunderstorms in the line. Tried to time the passage from west to
east but some amendments may need to be made later in case the
speed or orientation changes. After the frontal passage, there
will be some limited post frontal rain chances but that should
come to a quick end. Conditions will improve from west to east
late in the period but westerly winds will be strong beginning
around or just after daybreak. 23

&&

.MARINE...
Hazardous conditions will exist throughout much of the forecast
period as the cold front pushes through this evening. Strong to
severe thunderstorms will be possible until the frontal passage.
Afterwards, west to northwest winds will likely increase to Gale
force winds, sustained winds in excess of 34 knots with higher
gusts, for much of Thursday and Friday. Winds will begin to relax
by the weekend as the pressure gradient subsides. 23

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  56  69  51  62 /  80  20  10  10
BTR  56  70  52  65 /  40  10  10  10
ASD  59  74  52  67 / 100  10  10  10
MSY  62  74  57  67 / 100  10  10  10
GPT  62  74  54  66 / 100  10  10  20
PQL  62  74  53  65 / 100  10  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Gale Watch from 1 AM CDT Thursday through Friday afternoon for
     GMZ550-552-570-572.

     Small Craft Advisory until 1 AM CDT Thursday for GMZ550-552-570-
     572.

     Gale Watch from Thursday morning through Friday afternoon for
     GMZ536-538-555-557-575-577.

     Small Craft Advisory until 7 AM CDT Thursday for GMZ536-538-555-
     557-575-577.

     Small Craft Advisory until 4 PM CDT Friday for GMZ530-532-534.

MS...None.
GM...Gale Watch from 1 AM CDT Thursday through Friday afternoon for
     GMZ552-570-572.

     Small Craft Advisory until 1 AM CDT Thursday for GMZ552-570-572.

     Gale Watch from Thursday morning through Friday afternoon for
     GMZ538-555-557-575-577.

     Small Craft Advisory until 7 AM CDT Thursday for GMZ538-555-557-
     575-577.

     Small Craft Advisory until 4 PM CDT Friday for GMZ532-534.

&&

In the hours before

Special weather statement, Oct 27, 3:53 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service New Orleans LA
453 PM CDT Wed Oct 27 2021

LAZ037-039-071-072-MSZ070-071-272230-
Washington LA-St. Helena LA-Northern Tangipahoa LA-
Southern Tangipahoa LA-Pike MS-Walthall MS-
453 PM CDT Wed Oct 27 2021

...Strong thunderstorms will impact portions of southeastern St.
Helena, northern Tangipahoa and northwestern Washington Parishes,
western Walthall and Pike Counties through 530 PM CDT...

At 453 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Bogue Chitto to near Magnolia to
near Amite City. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mccomb, Franklinton, Amite, Amite City, Magnolia, Kentwood, Summit,
Independence, Tylertown, Roseland, Osyka, Mount Herman, Wilmer,
Salem, Tangipahoa and Mccomb Airport.

This includes the following Interstates...
 Interstate 55 in Louisiana between mile markers 41 and 66.
 Interstate 55 in Mississippi between mile markers 1 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Louisiana...and southern Mississippi.

&&

LAT...LON 3133 9008 3134 9005 3082 9017 3063 9054
      3066 9062 3135 9049 3135 9011
TIME...MOT...LOC 2153Z 233DEG 38KT 3140 9039 3111 9046 3069 9056

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JRK
Local storm report, Oct 27, 5:44 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
644 PM CDT WED OCT 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      5 S FRANKLINTON         30.78N 90.16W
10/27/2021                   WASHINGTON         LA   LAW ENFORCEMENT

            WASHINGTON S.O. REPORTS STREET FLOODING NEAR
            HWY 10 BOGUE CHITTO HEIGHTS.

&&

TDB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Pearl River

When
October 27, 5:49 PM CST to 5:53 PM CST
Where
Pearl River County, 0.82 mi SSE of Picayune to 1.84 mi ESE of Richardson
Rating
EF1
Path length
2.44 mi
Path width
125 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.520, -89.673

A brief EF-1 tornado touched down just west of Bales Ave in Picayune, MS. This tornado quickly traveled northeast, with widespread tree damage in the eastern part of the town. Many trees were snapped at the base with multiple tin roofs ripped off as well as minor structural damage. The worst damage was to two trailers just west of the highway. One was spun 180 degrees and flipped with extensive damage and another rolled 100 yards and was completely obliterated. The tornado crossed the highway with other straight line wind damage noted along the damage path on|the east side of the highway. The tornado seems to have lifted near Northwood drive where a small shed was destroyed along with minor structural damage and multiple trees and branches snapped. On both sides of the path there was|evidence of straight line wind damage which was consistent with radar at the time. The width that was estimated was due to a wider swath seen in the east part of the city. It was difficult to distinguish tornado vs. straight line wind at times.

Thunderstorm Wind, Pearl River

When
October 27, 5:51 PM CST
Where
Pearl River County, 1.38 mi ESE of Richardson
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
30.540, -89.650

A storm survey indicated multiple trees down just east of I-59 and south of Sycamore road due to straight line damaging winds.

Thunderstorm Wind, Jackson

When
October 27, 7:41 PM CST
Where
Jackson County, 0.91 mi SW of Moss Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
30.410, -88.510

Thunderstorm winds downed multiple powerlines.

Tornado, Jackson

When
October 27, 8:31 PM CST to 8:35 PM CST
Where
Jackson County, 0.73 mi E of Eastside to 0.22 mi WNW of Kreole
Rating
EF1
Path length
0.86 mi
Path width
50 yd
Deaths
1 direct, 0 indirect
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
30.400, -88.518

A tornado touched down near the intersection of Billy and 1st streets where it did some minor tree damage. It proceeded northeast where it removed a large section of the roof of a well-built home on Charles Street. It continued northeast where it did|some minor roof and tree damage. It crossed Highway 63 near Rock Creek Road where it interacted with a southbound vehicle. The driver loss control of their vehicle and died after being ejected. The tornado continued northeast where it damaged parked vehicles and the roof of homes along Gregory and Edna Streets. The tornado|proceeded northeast where it did additional minor roof and tree damage before lifting near Mary Avenue.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Jackson2021-10-27FemaleVehicle/Towed TrailerDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyThe tornado archive for Mississippi, 2021Warnings in Mississippi, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989913, 989899, 989896, 989914.